MAUDE Adverse Event Report: MICROVENTION, INC. SCEPTER MINI; CATHETER, PERCUTANEOUS

MICROVENTION, INC. SCEPTER MINI; CATHETER, PERCUTANEOUS
Model Number BC0210M-US
Medical Device Problem Codes Entrapment of Device (1212); Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/28/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A search for non-conformances associated with the reported part/lot number combination did not reveal any production-related issues relevant to the complaint that occurred during manufacturing of the device.The device was reported available for return for analysis, but has not yet been received; therefore, the alleged product issue cannot be confirmed at this time.If the device or additional information is received, a supplemental report will be submitted.
 
Event or Problem Description
It was reported that during an arterial venous fistula (avf) procedure, the physician was prepping the scepter mini balloon device and it appeared to not fully open at prepping.However, the physician decided to continue treatment with the balloon and inject liquid embolization through it.When the physician was completed with the injection, it was noticed that the device felt stuck.The physician was able to pull the device out of the patient after resistance and it was noted that the device looked stretched and that the distal tip of the balloon catheter was missing and left in the patient.The physician opened a second scepter mini device to continue injections in a different location in the body.The physician has no concerns and patient is well.Everything is entrapped and stable.
 
Additional Manufacturer Narrative
Summary of device evaluation: investigation findings: visual examination of the scepter mini found a kink at approximately 71.7cm from the distal tip of the strain relief.Examination of the hub under x-ray found the guidewire lumen and inflation lumen occluded with material consistent with the injected liquid embolic material described in the reported event.The total working length of the scepter mini unit is 165cm; however, the returned unit had a length of approximately 138.5cm.The distal 26.5cm of the scepter mini unit (which includes the balloon) was missing and was not returned for evaluation.Further inspection of the scepter mini, found the catheter coil stretched and the catheter outer jacket stretched and frayed, which indicates the device experienced a tensile break.Investigation conclusion: four angiographic images were provided by the customer for review.Image 1 is a lateral subtracted dsa of occipital artery.There is a davf of the sigmoid/transverse sinus.Based on this one image, it cannot be determined if it is a borden 1,2 or 3, but cortical venous drainage could not be observed.There is some opaque liquid embolic material around the fistula site.There may be a microcatheter in the occipital artery, but it cannot be determined if it¿s the broken distal segment described in the report or simply the microcatheter positioned in the artery.Images 2 and 3 are the same lateral subtracted dsa of occipital artery.A dac is seen in the horizontal segment of the occipital artery.Coils are seen in an extracranial branch of the occipital artery.There is some opaque liquid embolic material around the fistula site.If there is a retained microcatheter segment, it cannot be seen since the images are subtracted.Image 4 is a lateral subtracted dsa of occipital artery.Less occipital branches are seen, presumably as the result of embolization, but there appears to be some vasospasm at the tip of the catheter, which could also explain the lesser amount of filling.There is still shunting to the sigmoid sinus and the jugular.The cause or mechanism of the fractured, retained catheter described in the report is not seen on these images.However, the investigation of the returned scepter mini found the hub occluded with material consistent with onyx and the device kinked with approximately 26.5cm of the distal section separated.The distal section of the scepter mini was not returned for evaluation.Further investigation found the catheter coil stretched and the catheter outer jacket stretched and frayed, which is consistent with the device experiencing a tensile break.The physical evaluation of the device could not identify the conditions or circumstances that led to the damage, but the damage is consistent with the device experiencing forces over specification.

Brand Name
SCEPTER MINI
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
MICROVENTION, INC.
35 enterprise
aliso viejo CA 93656
Manufacturer Contact
terrence callahan
35 enterprise
aliso viejo, CA 92656
7144278000
MDR Report Key16912872
Report Number2032493-2023-00718
Device Sequence Number15091870
Product Code DQY
UDI-Device Identifier00842429106563
UDI-Public(01)00842429106563(11)220418(17)250331(10)0000173028
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K182829
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2025
Device Model NumberBC0210M-US
Device Catalogue NumberBC0210M
Device Lot Number0000173028
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/09/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/28/2023
Supplement Date Received by Manufacturer06/29/2023
Initial Report FDA Received Date05/11/2023
Supplement Report FDA Received Date07/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/18/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown